What is serotonin syndrome?

Serotoninsyndrom

Serotonin syndrome (or serotonergic / sertoninergic syndrome) is the term used by physicians to describe a combination of different symptoms that occur as a result of excessively high serotonin levels. Typical are so-called vegetative symptoms such as fever and chills, heavy sweating, accelerated heartbeat and breathing, as well as headaches and gastrointestinal problems. In addition, involuntary muscle twitching or muscle cramps may occur. Psychological effects such as hallucinations, increased inner restlessness, attention, consciousness or coordination disorders are also frequently observed.

This is usually caused by drugs that lead to an excessive amount of serotonin in the body by increasing the release or inhibiting the breakdown of the neurotransmitter. These are often so-called selective serotonin reuptake inhibitors (SSRIs), which are used as antidepressants and cause serotonin levels in the brain to rise.

Serotonin syndrome is a medical emergency that must be treated immediately or it can lead to death.

How likely is serotonin syndrome?

Serotonin syndrome usually occurs as a result of an overdose of drugs that increase serotonin levels in the body, such as selective reuptake inhibitors (SSRIs). It is not possible to quantify exactly how likely it is that serotonin syndrome will occur.

While it is estimated that serotonin syndrome occurs in 14-16% of all cases of SSRI overdose [1]. However, the occurrence and course of the syndrome are difficult to predict. This is because in some patients, symptoms indicative of serotonin syndrome appear after the first intake of a corresponding drug, whereas in others, symptoms appear only after an increase in the dose or combination of drugs. Also, the syndrome is sometimes accompanied by very different symptoms or combinations of symptoms, or may have a very mild course and then not be recognized as a serotonin syndrome. For these reasons, a precise probability estimate is difficult.

What to do in case of a serotonin syndrome?

Serotoninsyndrom Therapie

Serotonin syndrome requires immediate treatment, which primarily consists of discontinuing the medications that are causing the symptoms. In about 90% of mild cases, this measure is already sufficient. However, if the symptoms persist or if massive symptoms occur, serotonin syndrome therapy includes intensive medical care and permanent monitoring until improvement. This includes constant monitoring of heart rate and blood pressure, body temperature and oxygen saturation. Depending on the nature of the symptoms, various medications are used such as antipyretic drugs, muscle relaxants, or benzodiazepines.

If serotonin syndrome therapy is given quickly, the prognosis is good. However, serotonin syndrome duration can vary widely because it depends on the half-life of the drugs that caused the symptoms.

Conclusion about serotonin syndrome

An overdose of drugs that increase serotonin levels can result in a condition called serotonin syndrome, which must be treated immediatelyas a medical emergency.

Source

[1] https://medicalforum.ch/de/detail/doi/smf.2020.08419

More interesting questions about serotonin